MAUDE Adverse Event Report: IRIDEX CORPORATION MICROPULSE P3 DEVICE; MP3 PROBE

IRIDEX CORPORATION MICROPULSE P3 DEVICE; MP3 PROBE
Model Number 15522
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Eye Injury (1845)
Date of Event 03/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
Iridex became aware of a patient incident that was reported by (b)(4) (distributor) on 03/17/2023.It was reported that during an unknown procedure, a surgeon smelled burning and saw smoke coming out of the tip of the probe.It was shown that the tip of the probe was burned and melted after procedure.The doctor stopped applying the laser as soon as the problem became evident.The patient had a mild burn on the conjunctiva post procedure with no other injuries reported.The issue occurred using a micropulse p3 device on a cyclo g6 laser console.The treatment setting and technique used during the procedure was set to 2500mw.The equipment connected to ac was 110vac and patient was treated for 90 seconds at a higher base at 2500 mw, then treated at a lower hemisphere for 20 seconds of speed each sweep (10sec by quadrant) at 2500mw.Doctor was using 2% methyl cellulose during the case and per protocol, 2% methylcellulose is to be used in all medical procedures.It was noted that the doctor is very experienced with cyclo g6 and was following protocol for all patient procedures and treatment settings per the iridex recommendation.The cyclo g6 laser console operator manual operator manual clearly instructs on the pre set parameter settings based on the needs of each patient and should be individually evaluated based on the indication, treatment location, and on the patient's medical and wound healing history.Per the operating manual, setting should begin with low power with short duration exposures, the surgeon should note the surgical effect and increase power, power density, or exposure duration until the desired surgical effect is obtained.It is suggested that treatment setting always start with a conservative setting and to increase setting in small steps.Treatment setting parameters for micropulse p3 are as follows: power mw (2000-2250) with exposure duration of 50,000-180,000 superior.Engineering failure analysis was not performed at the time of this report as the probe is yet to be returned for evaluation.Once the probe is returned and the results of the failure analysis is received with new information, a follow up supplemental report will be submitted.At this time, it is not possible to determine the root cause of the issue.It is suspected that the most likely cause of the adverse event is the treatment settings used were over the set parameters which may cause additional impacts.An amended report will be submitted if additional information becomes available.Iridex has initiated a capa to investigate the root cause of the issue and potential corrective and preventative actions.
 
Additional Manufacturer Narrative
810 nm ophthalmic laser systems are intended to deliver thermal (laser) energy to deliver an insult (burn) to the ciliary body.Conjunctival burns are a known and predicted complication associated with the use of any 810nm ophthalmic laser system (console and delivery device) when used to deliver transscleral treatment.Conjunctival burns are typically superficial and typically pose no long-term threat to the patient (i.E., no adverse effect on patient disease state, no requirement for additional future care).Typically, these burns resolve within 24-48 hours post op without additional intervention.The result of these burns requires no post-operative management nor change to the post-operative medication regimen within the normal post-operative appointment schedule.The most likely cause of the reported adverse event is suspected to be contamination (e.G., blood, tissue or betadine) on the probe tip when the laser was activated.The micropulse p3 delivery device ifu warns that contamination at tip may cause ophthalmic burns: "contamination of the fiber optic tip by blood or tissue char may result in ocular surface burns.Excessive energy may cause equatorial burns.Heavy perilimbal conjunctival pigmentation may result in local absorption and burns; therefore, avoid areas of heavy perilimbal pigmentation".The micropulse p3 delivery device ifu warns that use in pigmented eyes may cause ophthalmic burns: "heavy perilimbal conjunctival pigmentation may result in local absorption and burns; therefore, avoid areas of heavy perilimbal pigmentation." the user reported that there was pigmentation present in the surgical field.Due to the limited information it is unknown whether the device performance may have led to the patient injury.Iridex is currently investigating the complaint and will reach out to the complainant to gather more information of the reported adverse event.

Brand Name
MICROPULSE P3 DEVICE
Common Device Name
MP3 PROBE
Manufacturer (Section D)
IRIDEX CORPORATION
1212 terra bella ave
mountain view CA 94043 1824
Manufacturer (Section G)
IRIDEX CORPORATION
1212 terra bella avenue
mountain view CA 94043 9149
Manufacturer Contact
rudolph dizon
1212 terra bella avenue
mountain view, CA 94043-9149
MDR Report Key19940572
Report Number2939653-2024-00004
Device Sequence Number4877496
Product Code GEX
UDI-Device Identifier00813125016647
UDI-Public00813125016647
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K143154
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number15522
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2024
Initial Report FDA Received Date08/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown